Medication-induced hyperprolactinemia

Mark E. Molitch*

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

160 Scopus citations

Abstract

Medication use is a common cause of hyperprolactinemia, and it is important to differentiate this cause from pathologic causes, such as prolactinomas. To ascertain the frequency of this clinical problem and to develop treatment guidelines, the medical literature was searched by using PubMed and the reference lists of other articles dealing with hyperprolactinemia due to specific types of medications. The medications that most commonly cause hyperprolactinemia are antipsychotic agents; however, some newer atypical antipsychotics do not cause this condition. Other classes of medications that cause hyperprolactinemia include antidepressants, antihypertensive agents, and drugs that increase bowel motility. Hyperprolactinemia caused by medications is commonly symptomatic, causing galactorrhea, menstrual disturbance, and impotence. It is important to ensure that hyperprolactinemia in an individual patient is due to medication and not to a structural lesion In the hypothalamic/pituitary area; this can be accomplished by (1) stopping the medication temporarily to determine whether prolactin levels return to normal, (2) switching to a medication that does not cause hyperprolactinemia (in consultation with the patient's psychiatrist for psychoactive medications), or (3) performing magnetic resonance imaging or computed tomography of the hypothalamic/pituitary area. If the patient's hyperprolactinemia is symptomatic, treatment strategies include switching to an alternative medication that does not cause hyperprolactinemia, using estrogen or testosterone replacement, or, rarely, cautiously adding a dopamine agonist.

Original languageEnglish (US)
Pages (from-to)1050-1057
Number of pages8
JournalMayo Clinic Proceedings
Volume80
Issue number8
DOIs
StatePublished - Aug 2005

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Medication-induced hyperprolactinemia'. Together they form a unique fingerprint.

Cite this